Missouri, 2006

Hail in Missouri, April 22, 2006

April 22, 2006 · NWS EAX · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 22, 2:00 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 22, 2:00 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SAT APR 22 2006

.DISCUSSION...

SEVERAL THREATS OF CONVECTION ARE THE MAIN TOPICS FOR DISCUSSION.
BY EARLY THIS AFTN...A WEAK CDFNT/SFC TROUGH HAD SAGGED SOUTH INTO
THE EXTREME SRN PORTION OF THE CWA. LIMITED MOISTURE IN PROXIMITY OF
THE FRONT HAS ONLY LED TO THE DEVELOPMENT OF SCT CU. MAY SEE AN
ISOLATED SHOWER OR THUNDERSTORM THIS EVENING ALONG THE FRONT.

THE NAM AND GFS ARE CONSISTENT IN THE DEVELOPMENT OF ISENTROPIC LIFT
ON THE 305K SURFACE FOR TNGT.  THE THETAE GRADIENT IS QUITE STRONG WITH
THE LIFT EXPECTED TO BE CONFINED TO WEST CENTRAL MISSOURI. THE AREA
OF THUNDERSTORM DEVELOPMENT WILL BE RELATIVELY STATIONARY AS THE
H8-H3 SHEAR VECTOR IS ORTHOGONAL TO THE AXIS OF THETAE ADVECTION.
HOWEVER...THE CONVECTION IS NOT GOING TO BE TOO STRONG AS ELEVATED
INSTABILITY ONLY YIELDS ABOUT 500 J/KG WITH WEAK H8-H3 SHEAR.

THE PRECIPITATION WILL DIMINISH IN THE MORNING AS THE LLJ WEAKENS
AND BEGINS TO BACK...IN RESPONSE TO THE NEXT UPPER TROUGH TO
APPROACH THE CENTRAL PLAINS.

THE GFS AND NAM DISAGREE ON THE FRONTAL POSITION BY 00Z MONDAY WITH
THE NAMS POSITION ACR SRN MO AND THE GFS ALONG I-70. GIVEN THE RAIN
COOLED AIR MASS...WILL HEDGE MORE TOWARD THE SRN SOLUTION.
REGARDLESS...CONVERGENCE ALONG THE BOUNDARY IS QUITE WEAK WITH THE
FOCUS DURING THE AFTN BEING IN KANSAS. ANY AFTN CONVECTION WILL
LIKELY BE CONFINED TO THE EXTRM SRN PORTION OF THE CWA AND BE RATHER
SPARSE.

THE MAIN CONCERN WILL BE LATER SUNDAY NIGHT. SEVERE CONVECTION IS
EXPECTED TO DEVELOP IN WRN/CNTRL KS IN THE PROXIMITY OF A TRIPLE
POINT IN SWRN KS. SHEAR AND INSTABILITY PROFILES SUGGEST THAT THE
CONVECTION WILL TURN INTO AN EWD MOVING MCS...ARRIVING IN WRN MO BY
MIDNIGHT OR SLIGHTLY THEREAFTER. AS THE MCS MOVES EAST TOWARD MO...IT
WILL ENCOUNTER DECREASING INSTABILITY WITH MARGINAL DEEP LAYER
SHEAR. THE GFS IS MORE BULLISH WITH ITS ELEVATED INSTABILITY...DUE
TO ITS FURTHER NORTH SFC AND H8 POSITION. REGARDLESS...THE
CONVECTION WILL BE ELEVATED WITH ONLY A MARGINAL THREAT OF SEVERE.
HOWEVER...RAINFALL AMOUNTS MAY EXCEED AN INCH IN SOME AREAS DUE TO
RELATIVELY SLOW MOVEMNT AND STRONG H8 MOISTURE FLUX INTO THE MCS.

THE MCS WILL MOVE DECAY OR MOVE EAST MONDAY MORNING...WITH THE FRONT
LOCATED JUST TO THE SOUTH OF THE CWA. THE THREAT OF RAIN MONDAY
NIGHT AND EARLY TUESDAY WILL DEPEND ON THE INTERACTION OF AN UPPER
TROUGH DIVING TOWARD THE NRN PLAINS AND THE UPPER TROUGH
EJECTING NE FROM THE SWRN US. THE GFS WOULD SUGGEST THAT THE UPPER
TROUGH WILL DIG RATHER SHARPLY TOWARD THE SOUTH...THUS PREVENTING
ANY INFLUENCE FROM THE SRN BRANCH SYSTEM. THE NAM/ECMWF/UKMET AND
CANADIAN SUGGEST THAT THE GFS IS IN ERROR. AS A RESULT...WILL HOLD A
THREAT OF RAIN THROUGH MONDAY NIGHT...ESPECIALLY THE SRN CWA AS THE
SRN BRANCH UPPER TROUGH EJECTS TO THE EAST.

DB

MEDIUM RANGE MODELS IN MUCH BETTER AGREEMENT TODAY WITH THE
DEVELOPMENT OF A HIGH AMPLITUDE RIDGE EXTENDING FROM THE CENTRAL
ROCKIES POLEWARD...AND A DEEPENING VORTEX OVER ERN CANADA.
CONCURRENTLY...A SHORTWAVE SPUN OFF FROM A DEEP GULF OF ALASKA TROF
BECOMES CUTOFF OVER THE DESERT SW. THIS STABLE PATTERN LOOKS TO
REMAIN IN TACT INTO NEXT WEEKEND BEFORE A SHORTWAVE BREAKING OVER
TOP OF THE NRN STREAM RIDGE BEGINS TO ABSORB THE CUTOFF SYSTEM INTO
ANOTHER DEVELOPING NE CONUS VORTEX.

DAILY FORECASTS IN THE DAY 4-7 PERIOD ARE PREDOMINATELY INFLUENCED BY
HIGH PRESSURE SUPPORTED BY THE HIGH AMPLITUDE CNTRL/WRN CONUS
RIDGING. KEPT HIGH TEMPS TUE ABOVE THE VERY LOW MEX GUIDANCE NUMBERS
(ALTHOUGH STILL BELOW CLIMATOLOGICAL NORMS) IN THE ANTICIPATION OF
CLEARING SKIES AND LATE APRIL INSOLATION. IF CLEARING FAILS TO
MATERIALIZE...LATER SHIFTS WILL LIKELY NEED TO BRING TEMPS DOWN
CLOSER TO GUIDANCE NUMBER. THE REMAINDER OF THE WEEK WILL BE
CHARACTERIZED BY SLOWLY WARMING TEMPERATURES WITH LARGE DIURNAL
SPREADS DUE TO SEASONABLY LOW DEWPOINTS AND CLEAR SKIES. AS MOISTURE
INCREASES TOWARDS THE END OF THE PERIOD...THE NEXT FRONTAL BOUNDARY
IS FORECAST TO PASS THROUGH THE AREA IN NW FLOW. GFS FORECAST IS
LIKELY TOO FAST WITH THIS FEATURE...AND WITH ONLY MARGINAL MOISTURE
FORECAST IN THE REGION...PAINTED ONLY SLIGHT CHANCE POPS IN THE
GRIDS.

21

&&

.PREVIOUS DISCUSSION...

220 AM...
THE VERTICALLY STACKED UPPER LOW IN THE MINNEAPOLIS AREA HAS MADE
LITTLE EASTWARD PROGRESS OVER THE LAST 24 HOURS...BUT SUBTLE CHANGES
ARE ON THE WAY THAT WILL DISLODGE THIS SYSTEM ALLOWING LOW LEVEL
MOISTURE TO RETURN TO THE CENTRAL UNITED STATES. THE 00Z 500MB CHART
INDICATED HEIGHT FALLS OVER THE INTERIOR WESTERN STATES FROM
CALIFORNIA THROUGH MANITOBA SUGGESTING THAT THE BLOCKY PATTERN IS
FINALLY BEGINNING TO BREAK. THE MODELS HAVE BEEN CONSISTENT OVER THE
LAST SEVERAL RUNS THAT THE UPPER LOW TAKING SHAPE OVER SOUTHERN
CALIFORNIA THIS MORNING WILL AID IN THE DEVELOPMENT OF A SIGNIFICANT
MCS SUNDAY NIGHT. THE TRACK OF THIS CLUSTER OF STORMS AND THE
POTENTIAL FOR ELEVATED CONVECTION TONIGHT AS MOISTURE MOVES INTO THE
REGION ARE THE MAIN FORECAST CHALLENGES FOR THIS FORECAST.

MOISTURE AVAILABILITY CONTINUES TO BE THE MAIN CONCERN WITH THE
POTENTIAL FOR CONVECTIVE DEVELOPMENT TONIGHT. THE NAM IS A BIT MORE
AGGRESSIVE THAN THE GFS ADVECTING MID LEVEL MOISTURE INTO EASTERN
KANSAS AND WESTERN MISSOURI TONIGHT. THE SUBTLE DIFFERENCE BETWEEN
850MB DEWPOINTS BETWEEN 10C AND 12C ON THE NAM AND 8C AND 10C ON THE
GFS MAKE A BIG DIFFERENCE IN THE AMOUNT OF ELEVATED CAPE THE MODELS
GENERATE. A PARCEL LIFTED FROM THE NAM YIELDS 500 TO 1000 J/KG OF
ELEVATED INSTABILITY ALONG AN AXIS FROM TOPEKA TO SOUTH OF
COLUMBIA...WHILE THE GFS HAS NEARLY ZERO INSTABILITY. SINCE 00Z
ROABS OVER CENTRAL AND SOUTHERN TEXAS HAVE HEALTHY 850MB DEWPOINTS
IN THE 8C TO 12C RANGE...AND THIS MOISTURE SHOULD BE ADVECTED
NORTHWARD TODAY...I FAVOR THE WETTER...MORE UNSTABLE NAM FOR
TONIGHT. I HAVE INCREASED PRECIPITATION CHANCES TO 30 TO 40 PERCENT
SOUTH OF INTERSTATE 70 TONIGHT WHERE ISENTROPIC ASCENT BETWEEN 305
AND 310K IS FORECAST TO BE SUFFICIENT FOR CONVECTIVE DEVELOPMENT.

THE REMAINDER OF NORTHEAST KANSAS AND NORTHERN MISSOURI WILL HAVE A
GOOD SHOT AT SIGNIFICANT RAIN SUNDAY NIGHT AS A WARM FRONT FORMS
OVER KANSAS ON SUNDAY. BOTH THE NAM AND GFS FORECAST AMPLE
CONVECTIVE INHIBITION OVER THE PLEASANT HILL FORECAST AREA TO
PROHIBIT SURFACE BASED CONVECTION OVER THE REGION SUNDAY. STRONG
STORMS WILL LIKELY DEVELOP OVER CENTRAL KANSAS NEAR THE SURFACE
TRIPLE POINT. AFTER SUNSET A STRENGTHENING LOW LEVEL JET NORMAL TO
THE SURFACE BOUNDARY WILL AID IN THE DEVELOPMENT OF A LONG LIVED MCS
THAT SHOULD TRACK ALONG THE WARM FRONT THROUGH EASTERN KANSAS AND
INTO CENTRAL MISSOURI OVERNIGHT. THE 00Z GFS CONTINUES TO SUFFER
FROM CONVECTIVE FEEDBACK PROBLEMS...AND THE PRECIPITATION BULLSEYE
OVER SAINT JOSEPH LOOKS TO BE TOO FAR NORTH. I WOULD EXPECT THE
HEAVIEST RAIN TO FALL ALONG AND SOUTH OF INTERSTATE 70 COINCIDENT TO
THE BEST MOISTURE AND INSTABILITY. THE SEVERE POTENTIAL FOR SUNDAY
NIGHT LOOKS MARGINAL SINCE THE CAP WILL LIKELY RESTRICT CONVECTIVE
DEVELOPMENT UNTIL WELL AFTER DARK WHEN THE LOW LEVEL JET CAN SUSTAIN
ELEVATED CONVECTION. THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL BE
MORE OF A CONCERN...BUT WIDESPREAD FLOODING IS NOT EXPECTED SINCE
FLASH FLOOD GUIDANCE IS SO HIGH.

BY MONDAY AND TUESDAY...THE GFS BECOMES THE FAVORED MODEL OVER THE
NAM. THE SHARPER 500MB TROUGH OVER THE GREAT LAKES FROM THE GFS
RESEMBLES THE ECMWF AND UKMET. A SHARPER UPPER TROUGH MEANS THAT THE
COLD FRONT SHOULD BE PUSHED SOUTH FURTHER THAN THE NAM SUGGESTS...
AND THE THREAT FOR CONVECTIVE CLUSTERS WILL BE SHUNTED TOWARD THE
SOUTHERN STATES FOR TUESDAY.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Apr 22, 12:00 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 22 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND
SOUTH OF INTERSTATE 70. SEVERE WEATHER IS NOT ANTICIPATED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER CENTRAL AND
EASTERN PORTIONS OF KANSAS LATE TOMORROW AFTERNOON. SEVERE WEATHER IS
LIKELY OVER CENTRAL KANSAS...BUT AS STORMS MOVE TO THE EAST DURING
THE EVENING...A LACK OF INSTABILITY WILL LIMIT THE SEVERITY OF STORMS
AS THEY REACH THE KANSAS MISSOURI BORDER. MARGINALLY SEVERE HAIL AND
A FEW DAMAGING WIND GUSTS CANNOT BE RULED OUT TOMORROW EVENING...BUT
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED.

STORMS TOMORROW NIGHT WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL. SINCE THE GROUND IS QUITE DRY OVER THE REGION...AND
CAPABLE OF SOAKING UP RAIN...WIDESPREAD FLOODING IS NOT
ANTICIPATED...BUT HEAVY DOWN POURS COULD CAUSE LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. THERE IS A SMALL
CHANCE THAT SPOTTERS MAY BE NEEDED OVER EASTERN KANSAS AND WESTERN
MISSOURI TOMORROW EVENING.

DB

In the hours before

Special weather statement, Apr 22, 8:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT SAT APR 22 2006

KSZ103>105-MOZ028-230330-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
938 PM CDT SAT APR 22 2006

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHWESTERN
JOHNSON...SOUTHERN PLATTE AND WESTERN WYANDOTTE COUNTIES UNTIL 1030
PM CDT...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  TONGANOXIE BY 945 PM CDT.
  LINWOOD BY 950 PM CDT.
  BASEHOR BY 955 PM CDT.
  DE SOTO BY 1000 PM CDT.
  BONNER SPRINGS BY 1005 PM CDT.
  SHAWNEE AND EDWARDSVILLE BY 1010 PM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

PC

The radar

The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jackson

When
April 22, 8:55 PM CST
Where
Jackson County, Independence
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
39.083, -94.433

Hail, Jackson

When
April 22, 9:32 PM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.433

Hail, Jackson

When
April 22, 9:38 PM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -94.283

Hail, Jackson

When
April 22, 9:40 PM CST
Where
Jackson County, Grain Vly
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.017, -94.200

Hail, Jackson

When
April 22, 9:40 PM CST
Where
Jackson County, Blue Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -94.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497107, 5497108, 5497109, 5497110, 5497111.